Alert archive / Idaho / Flash Flood Warnings in 2010

Flash Flood Warning 3, NWS Pocatello, ID

June 4, 2010Blaine County, Custer County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 4, 2010, 6:35 PM MDT for Blaine County, Custer County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2010, 6:35 PM MDT (00:35 UTC)
Expired
Jun 4, 2010, 9:30 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Blaine County, ID, Custer County, ID

The radar

The Boise radar (KCBX), 137 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2010-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2010-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

442 
WGUS55 KPIH 050035
FFWPIH
IDC013-037-050330-
/O.NEW.KPIH.FF.W.0003.100605T0035Z-100605T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
635 PM MDT FRI JUN 4 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITIES OF...SUN VALLEY...PICABO...MAGIC CITY...
  KETCHUM...HAILEY...CAREY...
  SOUTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO...

* UNTIL 930 PM MDT

* AT 627 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  ADDITIONAL HEAVY RAIN MOVING INTO THE WARNED AREA. A ROCK SLIDE    
  HAS BEEN REPORTED NEAR GALENA SUMMIT. 

LOCATIONS NEAR THE PATH OF INCLUDE...GALENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING MAY OCCUR WITHIN OR NEAR THE CASTLE ROCK BURN AREA. 

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME 
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4398 11497 4406 11406 4319 11367 4319 11368
      4319 11437 4331 11439 4333 11453 4343 11454
      4347 11451 4351 11458 4356 11460 4359 11468
      4379 11469 4378 11484 4381 11485 4383 11494
      4390 11499

$$

DMH
2 follow-up statements
379 
WGUS75 KPIH 050214
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
814 PM MDT FRI JUN 4 2010

IDC013-037-050330-
/O.CON.KPIH.FF.W.0003.000000T0000Z-100605T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUSTER ID-BLAINE ID-
814 PM MDT FRI JUN 4 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
NORTHWESTERN BLAINE AND SOUTH CENTRAL CUSTER COUNTIES...

AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE RAIN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUN VALLEY...
KETCHUM...GALENA AND THE CASTLE ROCK BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME 
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4398 11497 4406 11406 4319 11367 4319 11368
      4319 11437 4331 11439 4333 11453 4343 11454
      4347 11451 4351 11458 4356 11460 4359 11468
      4379 11469 4378 11484 4381 11485 4383 11494
      4390 11499

$$

DMH
819 
WGUS75 KPIH 050327
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
927 PM MDT FRI JUN 4 2010

IDC013-037-050335-
/O.EXP.KPIH.FF.W.0003.000000T0000Z-100605T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUSTER ID-BLAINE ID-
927 PM MDT FRI JUN 4 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT FOR NORTHWESTERN
BLAINE AND SOUTH CENTRAL CUSTER COUNTIES...

ADDITIONAL LIGHT SHOWERS ARE EXPECTED TO IMPACT THE REGION 
OVERNIGHT. AREA CREEKS AND STREAMS MAY EXPERIENCE HIGH FLOWS...AND 
BACK COUNTRY TRAVEL MAY BE IMPACTED OVERNIGHT. HOWEVER...THE THREAT 
FOR CONTINUED WIDESPREAD HEAVY RAIN AND FLASH FLOODING HAS ENDED IN 
THE REGION. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD...ESPECIALLY AT 
NIGHT. THE ROAD MAY BE WASHED OUT BENEATH THE WATER. IT TAKES ONLY A 
FEW INCHES OF FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
POCATELLO.

LAT...LON 4398 11497 4406 11406 4319 11367 4319 11368
      4319 11437 4331 11439 4333 11453 4343 11454
      4347 11451 4351 11458 4356 11460 4359 11468
      4379 11469 4378 11484 4381 11485 4383 11494
      4390 11499

$$

DMH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:11 PM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 4, 2:11 PM MDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
211 PM MDT FRI JUN 4 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

MOIST ZONAL FLOW CONTINUES ACROSS THE REGION. SATELLITE SHOWS AN
UPPER LEVEL JET STREAK MOVING THROUGH THE AREA WHICH IS CAUSING
WIDESPREAD PRECIPITATION. EXPECT THIS PRECIPITATION TO GRADUALLY
DIMINISH THROUGHOUT THE NIGHT. LATEST MODEL RUNS SHOW A BIT OF A
REPRIEVE FOR SATURDAY. HOWEVER...WITH THE AMOUNT OF MOISTURE
AROUND...STILL CANT ENTIRELY RULE OUT A STRAY SHOWER. NEXT HEALTHY
DISTURBANCE MOVES THROUGH THE REGION ON SUNDAY. THE NAM/EUROPEAN
ARE BRINGING WIDESPREAD PRECIPITATION TO THE CENTRAL MOUNTAINS AND
UPPER SNAKE HIGHLANDS. WHILE THE GFS IS CARRYING THIS SYSTEM
FURTHER NORTH. FOR NOW...AM LEANING TOWARDS THE EUROPEAN/NAM
SOLUTIONS.

.LONG TERM...MONDAY THROUGH NEXT FRIDAY.

MODELS CONTINUE TO BE AT ODDS THROUGH THE LONG RANGE. GFS BRINGS
A RIDGE INTO THE GREAT BASIN MONDAY THROUGH TUESDAY NIGHT WHILE
THE ECMWF PERSISTS WITH THE CURRENT MOIST ZONAL PATTERN. BOTH
MODELS DO INDICATE THAT A DEEPER WAVE MOVES INTO THE AREA FROM THE
PACIFIC NORTHWEST ON WEDNESDAY AND THURSDAY. HAVE ADJUSTED POPS
UPWARDS ACROSS THE BOARD FOR MIDWEEK NEXT WEEK. WITH BOTH MODELS
SHOWING A WETTER PATTERN LATE WEEK AND THEREFORE HAVE ALSO TRENDED
LOWER ON HIGH TEMPS.

&&

.AVIATION...RAIN SHOWERS WILL CONTINUE ACROSS THE FORECAST AREA
THROUGH LATE THIS EVENING...DIMINISHING AFTER MIDNIGHT. ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS EVENING. OCCASIONAL MVFR CEILINGS
CAN BE EXPECTED IN THE SHOWERS...OTHERWISE VFR WILL BE THE
PREDOMINANT CONDITION.  SHOWERS ARE EXPECTED TO BE MORE ISOLATED ON
SATURDAY.

&&

.HYDROLOGY...WIDESPREAD RAINFALL TODAY AND TONIGHT WILL CONTINUE TO
PRODUCE ELEVATED RIVER AND STREAM LEVELS ACROSS MUCH OF EASTERN
IDAHO THIS AFTERNOON AND THIS WEEKEND. AREAS OF PARTICULAR CONCERN
ARE THE CENTRAL MOUNTAINS AND THE HENRYS FORK AND TETON RIVER
BASINS. THE TETON RIVER NEAR ST. ANTHONY IS EXPECTED TO REACH
BANKFULL LEVEL LATE TONIGHT AND THE HENRYS FORK RIVER NEAR REXBURG
IS EXPECTED TO REACH BANKFULL BY SUNDAY. TRIBUTARIES FLOWING INTO
THESE RIVERS WILL ALSO BE RUNNING HIGH.

STREAM GAGES ON THE SALMON RIVER NEAR SUNBEAM AND THOMPSON CREEK AND
SQUAW CREEK IN THE CENTRAL MOUNTAINS INDICATE SHARP RISES IN WATER
LEVELS...AS WELL AS GAGES ALONG UPPER PORTIONS OF THE BIG LOST
RIVER. REPORTS OF FLOODING DUE TO CREEKS BEING OUT OF THEIR BANKS
AND WATER OVER SOME ROADS IN AND AROUND STANLEY HAVE BEEN
RECEIVED.

FLOODING OF LOW LYING AREAS ADJACENT TO SOME STREAMS AND RIVERS WILL
REMAIN POSSIBLE INTO THE WEEKEND. SOILS IN SOME AREAS HAVE BECOME
SATURATED WHICH WILL INCREASE THE RISK OF FLOODING AS WELL AS MUD
AND DEBRIS SLIDES IN AREAS OF STEEP TERRAIN AND NEAR OLD FOREST FIRE
BURN SCARS.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ021.

&&
Hazardous weather outlook, Jun 4, 1:03 PM MDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
103 PM MDT FRI JUN 4 2010

IDZ017>025-031-032-051300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
103 PM MDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT WIDESPREAD RAIN SHOWERS TODAY.  THERE IS A LAKE WIND ADVISORY
FOR THE AMERICAN FALLS RESERVOIR IN EFFECT UNTIL 9 PM MDT THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE
PROGRESSIVE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGHOUT THE
PERIOD WITH SHOWERS AND THUNDERSTORMS EXPECTED WITH EACH PASSING
PACIFIC DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jun 4, 2:17 PM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
217 PM MDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FLASH FLOOD      STANLEY                 44.22N 114.94W
06/04/2010                   CUSTER             ID   TRAINED SPOTTER

            VALLEY CREEK OUT OF BANKS IN STANLEY AND INUNDATING
            PORTIONS OF VALLEY CREEK ROAD. CAMPERS AROUND STANLEY
            REPORTED ROADS COVERED WITH WATER.

&&

TAL
Special weather statement, Jun 4, 5:00 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
500 PM MDT FRI JUN 4 2010

IDZ019>021-023-050000-
JEFFERSON ID-TETON ID-CARIBOU ID-BONNEVILLE ID-BINGHAM ID-BANNOCK
ID-MADISON ID-
500 PM MDT FRI JUN 4 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN MADISON COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  EASTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
  SOUTHERN TETON COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 600 PM MDT

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HERBERT TO 6 MILES
SOUTHEAST OF GIBSON..AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4293 11155 4296 11264 4383 11196 4380 11104
      4357 11104
TIME...MOT...LOC 2259Z 267DEG 32KT 4371 11161 4304 11233

HANKO
Local storm report, Jun 4, 6:35 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
635 PM MDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FLASH FLOOD      3 NW GALENA             43.90N 114.69W
06/04/2010                   BLAINE             ID   POST OFFICE

            TRAINED SPOTTER REPORTS A ROCKSLIDE HAS BLOCKED ONE LANE
            OF THE ROAD ON THE NORTH SIDE OF GALENA SUMMIT

&&

CHATTINGS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:29 PM MDTAreal Flood WarningPIHCuster8 hr
Jun 5, 2:13 PM MDTFlash Flood WatchPIH32 hr

Nearby

Flash Flood Warnings in Idaho, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.